By Medical Reporter Sophie Scott and the National Reporting Team’s Meredith Griffiths.
Parents are calling for new warning labels on a common asthma tablet that has been linked to cases of suicidal thoughts and depression in children as young as four.
The drug, called Montelukast or Singulair, is prescribed for children aged two to 14 with frequent intermittent, mild persistent or exercise-induced asthma.
Melanie (who does not want her surname used) said her six-year-old son Harrison suffered what his doctors called “a psychotic breakdown” after being on Singulair.
Melanie said her usually friendly, affectionate child began flying into uncontrollable rages, upending furniture and gnashing his teeth with his face contorted with rage.
“I was incredibly shocked when I realised that a little chewable tablet to control his asthma symptoms could possibly be linked to such severe psychological symptoms.”
The drug is used by thousands of Australian children with asthma.
But figures obtained by the ABC show between January 2000 and March 2016, the Therapeutic Goods Administration (TGA) received almost 90 reports of psychiatric events in children and adolescents treated with the medication.
Among the adverse events were eight reports of suicidal thoughts and eight reports of depression.
‘He wanted to end the pain’
Vanessa Sellick’s son, also named Harrison, had been taking the drug since he was two years old.
She said it changed his behaviour and the problems became worse as he got older.
“Harrison was four years old when he started making comments about wanting to die, wishing that he was dead, that he was a piece of garbage – he had terrible self-loathing,” Ms Sellick said.
His doctors believe he suffered a reaction to the medication.
One day he acted on his suicidal thoughts.
“It was just devastating at the time,” Ms Sellick said.
“There’s no doubt in my mind that he actually wanted to end it, he wanted to end the pain. I think he was just a little boy in terrible emotional stress.”
Some patients suffered nightmares, tantrums, sadness
Paediatric respiratory physician Adam Jaffe from Sydney Children’s Hospital said there was no way of knowing which children might suffer a reaction to the medication.
He has taken some of his own patients off the drug because they experienced serious side effects.
“Some of my patients complained of nightmares, tantrums, being angry or sad, and the challenge for me and the parents is to figure out whether it’s the medication or the child’s behaviour,” he said.
He stressed the majority of patients could take it safely but said some children would suffer the psychiatric side effects.
“Obviously it’s devastating if you are that one child and that family, so it’s very important to highlight that and certainly that’s my practice,” he said.